Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 57, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 3:34 PM PDT for San Bernardino County, California. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2008, 3:34 PM PDT (22:34 UTC)
- Expired
- Aug 8, 2008, 4:47 PM PDT
- In force
- 73 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 169 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 10.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2754 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 082234 FFWVEF CAC071-090030- /O.NEW.KVEF.FF.W.0057.080808T2234Z-080809T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 334 PM PDT FRI AUG 8 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... * UNTIL 530 PM PDT. * AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. THE HEAVY RAIN HAS BEEN OCCURRING ABOUT 10 MILES NORTHEAST OF TWENTYNINE PALMS WITH RADAR ESTIMATES OF 2 TO 3 INCHES. RUNOFF FROM THIS STORM WILL BE MOVING TO THE SOUTH AND MAY IMPACT AMBOY ROAD. * THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN. LAT...LON 3431 11586 3414 11570 3416 11591 3429 11602 $$ SC
2 follow-up statements
000 WGUS75 KVEF 082328 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 428 PM PDT FRI AUG 8 2008 CAC071-090030- /O.CON.KVEF.FF.W.0057.000000T0000Z-080809T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 428 PM PDT FRI AUG 8 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 422 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER AMBOY ROAD JUST SOUTH OF SHEEP HOLE PASS. ANOTHER STORM WAS DEVELOPING OVER HIGHWAY 62 20 MILES EAST OF TWENTYNINE PALMS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. LAT...LON 3431 11586 3414 11570 3416 11591 3429 11602 $$ MORGAN
000 WGUS75 KVEF 082347 RRA FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 447 PM PDT FRI AUG 8 2008 CAC071-082357- /O.CAN.KVEF.FF.W.0057.000000T0000Z-080809T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 447 PM PDT FRI AUG 8 2008 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 445 PM PDT...RADAR INDICATED THAT HEAVY RAIN HAD ENDED OVER THE AMBOY ROAD AREA. THE CALIFORNIA HIGHWAY PATROL REPORTED NO FLOODING HAD OCCURRED...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3431 11586 3414 11570 3416 11591 3429 11602 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:21 PM PDT, 13 minutes earlier.
Area forecast discussion, Aug 8, 3:21 PM PDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 321 PM PDT FRI AUG 8 2008 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY NORTHWEST ARIZONA. && .SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST LATER IN THE WEEKEND. .LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES. LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD. && .AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON. OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON. ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY... ERRATIC WINDS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS AREA WIDE SATURDAY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM PDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 557 AM PDT FRI AUG 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 8, 2:16 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD 1 NNE PEACH SPRINGS 35.54N 113.42W
08/08/2008 MOHAVE AZ LAW ENFORCEMENT
DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
CLOSED DUE TO HIGH WATER.
&&
LINDAMANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:37 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 60 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.